Texas, 2011

Wildfire in Texas, January 28 to 29, 2011

January 28 to 29, 2011 · NWS FWD · 1 event in 1 county or zone

A 1500 to 2000 acre grass fire ignited around 4 PM near County Road 574 about three miles west of the school house in the town of Ridge. Volunteer fire departments from Goldthwaite, Mullin, and Brookesmith fought the fire until 930 PM and then returned the next day from 11 AM until 7 PM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A 1500 to 2000 acre grass fire ignited around 4 PM near County Road 574 about three miles west of the school house in the town of Ridge. Volunteer fire departments from Goldthwaite, Mullin, and Brookesmith fought the fire until 930 PM and then returned the next day from 11 AM until 7 PM. No structures suffered damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 28, 3:58 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 28, 3:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
358 PM CST FRI JAN 28 2011

.DISCUSSION...
THE PLEASANTLY WARM WEATHER ACROSS NORTH TEXAS TODAY WILL OCCUR
AGAIN TOMORROW. HOWEVER THERE WILL BE AN INCREASE IN CLOUDS AND
GULF MOISTURE OVER THE REGION AS SOUTHERLY FLOW INTENSIFIES IN
RESPONSE TO AN APPROACHING UPPER LEVEL LOW CURRENTLY NEAR BAJA.
LIFT AHEAD OF THE SYSTEM IS EXPECTED TO BRING A CHANCE OF RAIN TO
THE AREA MAINLY SATURDAY NIGHT. THE BEST CHANCES OF CONVECTION
SHOULD BE SOUTH OF I-20 WHERE HIGHER DEWPOINTS CONTRIBUTE TO
MARGINAL AMOUNTS OF LOW LEVEL INSTABILITY. A FEW STORMS WILL BE
POSSIBLE BUT THERE DOES NOT APPEAR TO BE ENOUGH CAPE FOR SEVERE
WEATHER. FOR THE NW HALF OF THE CWA...WILL HAVE LOW POPS FOR WHAT
SHOULD PRIMARILY BE HIGH-BASED LIGHT RAIN SHOWERS...AS LOW LEVELS
DO NOT CONTAIN ENOUGH INSTABILITY FOR DEEP CONVECTION. SYSTEM
SHOULD CLEAR NORTH TEXAS EARLY SUNDAY MORNING. A COLD FRONT WILL
MOVE INTO THE REGION IN THE WAKE OF THIS UPPER LEVEL SYSTEM ON
SUNDAY...BUT SHOULD STALL OR MEANDER AROUND THE CWA INTO MONDAY.
THIS FRONT IS WEAK BUT MAY BE THE KEY TO WHETHER WE HAVE A THREAT
FOR FREEZING RAIN IN OUR AREA ON TUESDAY. MORE ON THIS IN A BIT.

OVERALL THERE IS BETTER AGREEMENT AMONG THE 12Z MEDIUM RANGE
MODELS THAN WE HAVE SEEN IN SEVERAL DAYS. HOWEVER THERE HAS BEEN
A PRETTY DRAMATIC SHIFT FROM PREVIOUS RUNS IN HOW THE MODELS ARE
HANDLING THE PRIMARY UPPER LEVEL FEATURES. OF NOTE...THEY HAVE ALL
INITIALIZED THE SHORTWAVE TROUGH OVER NORTHERN BRITISH COLUMBIA
MUCH STRONGER THAN BEFORE. THE MODELS NOW SIMULATE AN INTERACTION
WITH THIS SHORTWAVE AND AN UPPER LOW NOW ABOUT 1000 MILES OFF THE
OREGON COAST. IN ESSENCE...THE TWO SYSTEMS WILL ROTATE/DUMBBELL
AROUND EACH OTHER OVER THE WESTERN US. THE BC SHORTWAVE SHOULD
CONTINUE TO INTENSIFY THIS WEEKEND AND IS EXPECTED TO BECOME THE
DOMINANT SYSTEM. THIS SHOULD CAUSE THE PACIFIC UPPER LOW TO SWING
THROUGH OUR REGION FAIRLY QUICKLY...LIKELY EARLY TUESDAY...WITH
WIDESPREAD RAIN ACROSS THE AREA. YESTERDAY THE GFS/ECMWF MODELS
WERE FORECASTING A MUCH SLOWER PASSAGE AND INDICATING A THREAT
FOR WINTRY WEATHER OVER THE AREA. WITH THE FASTER MOVEMENT THERE
WILL BE LESS OPPORTUNITY FOR PRECIPITATION INTO SUB-FREEZING AIR.

THE MODELS ARE ALL FORECASTING THE ARCTIC AIR MASS TO WAIT UNTIL
THE PASSAGE OF THE UPPER TROUGH BEFORE ENTERING THE
REGION...SOMETIME DURING THE DAY ON TUESDAY. IN FACT...NO MODEL
TODAY SUGGESTS MUCH CHANCE FOR ANY WINTRY PRECIPITATION AS THE
RAIN ENDS BEFORE SUB FREEZING AIR ARRIVES. HOWEVER THERE REMAINS A
PROVERBIAL FLY IN THE OINTMENT. OUR SUNDAY FRONT IS FORECAST TO
HANG AROUND THE REGION INTO MONDAY NIGHT BY ONLY THE NAM...WITH
ALL OF THE OTHER MODELS INDICATING EROSION OF THIS SHALLOW LAYER
OF COLD AIR. THE NAM ONLY GOES OUT 84 HOURS...AND IT IS SHOWING
SUB FREEZING TEMPERATURES IN SOUTHERN OKLAHOMA AT MIDNIGHT MONDAY.
THIS FRONTAL POSITION GIVES THE LEADING EDGE OF THE SUB FREEZING
AIR A BIG HEAD START OVER THE OTHER MODELS...AND CONFIRMS A
POSSIBILITY THAT THE ARCTIC AIR WILL BLEED INTO THE NORTHERN ZONES
BEFORE THE PRECIPITATION ENDS. THE NAM IS USUALLY SUPERIOR WITH
ITS HANDLING OF SHALLOW COLD AIR...AND THUS WE WILL BE LOOKING
FORWARD TO GETTING WITHIN ITS FORECAST TIME RANGE FOR THE TUESDAY
EVENT. GIVEN THE NAM/S HINT AT THIS POSSIBILITY AS WELL AS THE
USUAL CAVEAT THAT SHALLOW ARCTIC AIR ARRIVES A LITTLE FASTER THAN
THE MEDIUM RANGE GUIDANCE FORECASTS...WE WILL RETAIN A MENTION OF
FREEZING RAIN IN THE FORECAST NORTH OF A COMANCHE- WAXAHACHIE-
SULPHUR SPRINGS LINE TUESDAY. ARCTIC AIR MAY BE TOO SHALLOW FOR
SLEET ACROSS NORTH TEXAS...BUT DID KEEP THIS POSSIBILITY MENTIONED
ACROSS THE FAR NW. ALL PRECIP SHOULD CLEAR OUT TUESDAY AFTERNOON.

THE BIG STORY WILL BE THE COLD TEMPERATURES BEHIND THIS FRONT.
THE UPPER LEVEL PATTERN WILL BECOME AMPLIFIED INTO A SEMI-REX
BLOCK CONFIGURATION ACROSS THE WESTERN PART OF NORTH AMERICA NEXT
WEEK. PRESSURE RISES OCCURRING NORTH OF MONTANA SHOULD YIELD A
1050+ MB HIGH WHICH BUILDS SOUTH EARLY-MID WEEK AND BECOMES
CENTERED ACROSS THE TX PANHANDLE WED-THU. GFS/ECMWF/CANADIAN
FORECASTS ALL INDICATE UNUSUALLY COLD AIR AT 850 MB WITH TEMPS
ACROSS THE PLAINS RANGING FROM -15C TO -24C. THE 500 MB PATTERN
WILL REMAIN IN A FAVORABLE POSITIVE TILTED TROUGH PHASE FOR
LIMITED MODIFICATION OF THIS AIR MASS NEXT WEEK. EXPECT TEMPS TO
PLUMMET DURING THE DAY TUESDAY INTO THE TEENS AND 20S BY WEDNESDAY
MORNING. HIGHS WEDNESDAY MAY STRUGGLE TO REACH THE LOW 30S. BRISK
NORTH WINDS SHOULD CONTINUE FOR A COUPLE DAYS...WITH WIND CHILLS
IN THE SINGLE DIGITS AT TIMES. WILL TEMPER THE MODIFICATION OF
TEMPS INTO NEXT WEEKEND...GOING WELL BELOW MEX MOS...WITH THE GFS
SEEMINGLY OUT TO LUNCH WITH THE AMOUNT OF AIR MASS MODERATION IT
IS FORECASTING. ALTHOUGH COLD...MODELS SHOW LIMITED MOISTURE FOR
PRECIPITATION BUT THIS WILL NEED TO BE WATCHED AS AN UPPER LEVEL
TROUGH REMAINS TO OUR WEST.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  43  74  56  66  40 /   0   5  30  10   5
WACO, TX              40  73  55  72  43 /   0  20  50  10   5
PARIS, TX             40  71  52  64  44 /   0   5  40  30   5
DENTON, TX            37  74  52  61  36 /   0   5  30  10   5
MCKINNEY, TX          36  72  54  63  38 /   0   5  40  10   5
DALLAS, TX            45  73  56  67  45 /   0   5  40  10   5
TERRELL, TX           40  73  56  70  44 /   0   5  50  20   5
CORSICANA, TX         44  73  58  71  47 /   0  20  60  20   5
TEMPLE, TX            40  73  55  73  44 /   0  20  50  10   5
MINERAL WELLS, TX     36  75  49  65  35 /   0   5  20  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 28, 3:12 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CST FRI JAN 28 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
312 PM CST FRI JAN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT IN AREAS GENERALLY SOUTHEAST OF A LINE FROM
COMANCHE...TO WAXAHACHIE...TO BONHAM. NO SEVERE WEATHER IS
EXPECTED.

THERE IS A CHANCE OF FREEZING RAIN TUESDAY ALONG AND NORTHWEST OF
A LINE FROM COMANCHE...TO CLEBURNE...TO COOPER. SLEET WILL BE
POSSIBLE DEEPER INTO THE COLD AIR. OUTSIDE OF WINTRY PRECIPITATION
AREAS...THUNDER MAY ACCOMPANY THE RAIN.

IN ADDITION...VERY COLD AND WINDY CONDITIONS ARE EXPECTED TUESDAY
AND WEDNESDAY. WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS
AND TEENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Mills

When
January 28, 4:00 PM CST to January 29, 7:00 PM CST
Where
Mills forecast zone
Crop damage
$5,000
Reported by
Newspaper
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

A 1500 to 2000 acre grass fire ignited around 4 PM near County Road 574 about three miles west of the school house in the town of Ridge. Volunteer fire departments from Goldthwaite, Mullin, and Brookesmith fought the fire until 930 PM and then returned the next day from 11 AM until 7 PM. No structures suffered damage.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279067.